Flood, Eastern Uinta Basin
- When
- May 23, 8:30 AM MST to May 30, 3:27 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Warm spring temperatures resulted in rapid melting of the snowpack which caused flooding of the Whiterocks River and the Uinta River near the town of Whiterocks. After years of drought and a lack of flushing flows, debris buildup in rivers and creeks enhanced flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Warm spring temperatures resulted in rapid melting of the snowpack which caused flooding of the Whiterocks River and the Uinta River near the town of Whiterocks. After years of drought and a lack of flushing flows, debris buildup in rivers and creeks enhanced flooding. The Whiterocks River exceeded its banks in several places causing extensive lowland flooding and inundation of two mobile homes. The Uinta River also exceeded its banks in several places, resulting in flooding of lowlands, portions of the Uintah and Ouray Indian Reservation, and two homes. Flooding also occurred along portions of deep creek, a tributary of the Uinta River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 23, 1:46 AM MST, 6 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
246 AM MDT MON MAY 23 2005
...FLOOD WARNINGS AND WATCHES CONTINUE AS RECORD HEAT WILL CAUSE
MORE RIVER LEVEL RISES...
.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
WITH LITTLE CHANGE IN THE HEAT AND SNOWMELT RATE...HAVE CONTINUED
THE FLOOD WARNINGS AND WATCHES.
THE RIDGE THAT HAS DOMINATED THE WEATHER OVER THE SOUTHWEST U.S. FOR
THE PAST SEVERAL DAYS WILL REMAIN CENTERED OVER SOUTHERN AZ AND NM
TUE. A STRONG LOW WILL MOVE EAST OVER SOUTHERN CANADA WHILE A SERIES
OF WEAK SHORTWAVE TROUGHS TRAVEL EAST WITHIN THE BAROCLINIC ZONE OVER
THE NORTHERN ROCKIES. THESE TROUGHS WILL GRADUALLY FLATTEN THE RIDGE
AND FORCE IS TO THE SOUTHWEST...WITH THE RIDGE WILL BUILDING WEST
OVER THE WESTERN GREAT BASIN AND PACNW. WINDS ALOFT WILL BECOME
NORTHWESTERLY TUESDAY NIGHT AND THE RIDGE AMPLITUDE INCREASES TO THE
WEST. VERY LITTLE MOISTURE WILL BE CARRIED INTO EXTREME NORTHERN CO
ALONG THE TAIL END OF THE SHORTWAVES MOVING THROUGH WY...SO WILL
EXPECT ONLY CUMULUS BUILDUPS OVER THE NORTHERN AND CENTRAL RIDGES AND
THE SLIGHTEST CHANCE OF NEARLY RAINLESS THUNDERSTORMS LATE THIS
AFTERNOON AND TUE AFTERNOON OVER THE CONTINENTAL DIVIDE MAINLY NORTH
OF I-70. WITH ALL THAT SAID...WILL KEEP THE MAX TEMPS AT NEAR RECORD
WARMTH. HUMIDITY WILL REMAIN VERY LOW...WITH OCCASIONAL BREEZY
CONDITIONS EACH AFTERNOON FROM DEEP MIXING. NAM/ETA MOS GUIDANCE IS
WARMEST AND APPEARS BEST...SO STAYED CLOSE TO IT.
DETAILS ON WATCHES AND WARNINGS CAN BE FOUND AT:
WWW.WEATHER.GOV/GJT.
.LONG TERM (WEDNESDAY THROUGH MONDAY):
WEDNESDAY THROUGH FRIDAY...RIDGE WILL REMAIN NEARLY STATIONARY OVER
THE GREAT BASIN THROUGH FRIDAY. MODELS ARE INDICATING SOME MOISTURE
EAST OF THE DIVIDE MOVING WEST INTO THE CWA. AS A RESULT...HAVE
CONTINUED THE SLIGHT CHANCE OF AFTERNOON/EARLY EVENING
THUNDERSTORMS...MAINLY ABOVE 9000 FEET...ON WEDNESDAY AND THURSDAY.
TEMPERATURES WILL REMAIN ABOUT 10 DEGREES ABOVE NORMAL THROUGH THE
PERIOD.
SATURDAY THROUGH MONDAY...RIDGE AXIS SHIFTS EAST THIS WEEKEND AS A
SHORTWAVE DIGS INTO THE NORTHWEST US. LATEST GFS IS SHOWING SEVERAL
WEAK WAVES MOVING ACROSS THE RIDGE THIS WEEKEND...HAVE SLIGHTLY
INCREASED AFTERNOON CLOUD COVER...BUT HAVE KEPT FORECAST DRY AT THIS
TIME DUE TO LIMITED MOISTURE. TEMPERATURES WILL REMAIN WELL ABOVE
NORMAL THROUGH THE EXTENDED PERIOD.
&&
.HYDROLOGY...VERY WARM TEMPERATURES WILL CONTINUE SIGNIFICANT
SNOWMELT THROUGH THE WEEK...RESULTING IN CREEKS...STREAMS AND EVEN
RIVERS SPILLING OUT OF THEIR BANKS. SOME WATERWAYS MAY EVEN REACH
FLOOD LEVELS...ESPECIALLY IN THE VICINITY OF THE GRAND MESA AND THE
SOUTHERN SLOPES OF THE SAN JUANS AND EASTERN UINTA MOUNTAINS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH UNTIL FURTHER NOTICE FOR ZONES 2/6/9/11/19/20/21
/22/23.
FLOOD WARNING UNTIL FURTHER NOTICE FOR VALLECITO CREEK AS
WELL AS THE LA PLATA RIVER NEAR HESPERUS IN LA PLATA COUNTY...
RIO BLANCO RIVER IN ARCHULETA COUNTY...
AND THE ELK RIVER NEAR MILNER IN ROUTT COUNTY.
.UT...FLOOD WATCH UNTIL FURTHER NOTICE FOR ZONES 23 AND 24.
FLOOD WARNING UNTIL FURTHER NOTICE FOR ASHLEY CREEK IN UINTA
COUNTY.
&&
CJC/MPMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 450 AM MDT MON MAY 23 2005 COZ001>004-006>014-017-018-020-021-023-UTZ022-023-025-027>029-241130- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS- 450 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO...EXCEPT PORTIONS OF NORTHEAST UTAH AND SOUTHWEST COLORADO .DAY ONE...TODAY AND TONIGHT... FLOOD WATCHES REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST UTAH...WEST CENTRAL...NORTHWEST...AND SOUTHWEST COLORADO. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OF RIVERS AND CREEKS. UTZ024-241130- EASTERN UINTA BASIN- 450 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST UTAH ...INCLUDING THE CITY OF VERNAL. .DAY ONE...TODAY AND TONIGHT... A FLOOD WARNING REMAINS IN EFFECT FOR ASHLEY CREEK AND FLOOD WATCHES REMAIN IN EFFECT FOR MUCH OF NORTHEAST UTAH. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. COZ019-022-241130- ANIMAS RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS- 450 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... FLOOD WARNINGS REMAIN IN EFFECT FOR VALLECITO CREEK AND THE LA PLATA RIVER NEAR HESPERUS...AND RIO BLANCO RIVER IN ARCHULETA COUNTY. THE FLOOD WATCH ALSO REMAINS IN EFFECT FOR MUCH OF THE FOUR CORNERS REGION OF SOUTHWEST COLORADO. FLOODING WILL CONTINUE ALONG VALLECITO CREEK ABOVE VALLECITO RESERVOIR...AND ON THE LA PLATA RIVER NEAR HESPERUS. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. COZ005-241130- UPPER YAMPA RIVER BASIN- 450 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... A FLOOD WARNING REMAINS IN EFFECT FOR THE ELK RIVER NEAR MILNER. FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT. WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS ...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS OVER THE WEEKEND. CJC
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477742.